What does APAP stand for?

About APAP

APAP is an abbreviation for N-acetyl-para-aminophenol. The words acetaminophen and paracetamol are both derived from chemical names for the compound: para-acetylaminophenol and para-acetylaminophenol. Thus the more simple abbreviation of APAP, for N-acetyl-para-aminophenol may be used. Paracetamol (INN) or acetaminophen (USAN) is a greatly used over-the-counter analgesic or in other words pain reliever and antipyretic or fever reducer. It is typically used for the relief of fever, headaches, and other minor aches and pains, and is a central ingredient in multiple cold and flu remedies. When combined with non-steroidal anti-inflammatory drugs (NSAIDs) and opioid analgesics, paracetamol is also administered for the management of more acute pain including postoperative pain.

While it is usually safe for human use at the recommended dosages, overdoses of paracetamol can cause possibly fatal liver damage and, in rare cases, a normal dose can have the same effect; the risk is exacerbated by alcohol consumption. Paracetamol toxicity is the greatest cause of acute liver failure in the Western world, and is responsible for most drug overdoses in the United States, the United Kingdom, Australia and New Zealand.

Paracetamol is extracted from coal tar, and is a constituent of the class of drugs known as “aniline analgesics”; it is the only such drug still in use presently. It is the active metabolite of phenacetin, once popular as an analgesic and antipyretic, but unlike phenacetin and its other combinations, paracetamol is not deemed carcinogenic at therapeutic doses

In the United States, Canada and Hong Kong, paracetamol is mostly referred to as acetaminophen.

Using paracetamol in excess may damage multiple organs, specifically the liver and kidney. If damage occurs in any of the two organs mentioned, toxicity from paracetamol is not from the drug itself but actually from one of its metabolites, N-acetyl-p-benzoquinoneimine or NAPQI. In the liver, the cytochrome P450 enzymes CYP2E1 and CYP3A4 are mostly responsible for the conversion of paracetamol to NAPQI. In the kidney, cyclooxygenases are the primary route by which paracetamol is converted to NAPQI. Paracetamol overdose leads to the build up of NAPQI, which undergoes a conjoining with glutathione. This combination lessens glutathione, a natural antioxidant. This in association with direct cellular injury by NAPQI, may lead to cell damage and death.

Paracetamol hepatotoxicity is, by far, the most prevalent cause of acute liver failure in both the United States and the United Kingdom. Paracetamol overdose causes more calls to poison control centres in the United States than overdose by any other pharmacological substance. Signs and symptoms of paracetamol toxicity may not be noticeable at first. An untreated, overdose can progress to liver failure and death within a few days. Treatment involves removing the paracetamol from the body and replacing glutathione. Activated charcoal can be incorporated in a treatment plan to reduce the absorption of paracetamol if the patient starts treatment soon after the overdose. While the antidote, acetylcysteine, (also called N-acetylcysteine or NAC) behaves like a precursor for glutathione aiding the body to regenerate enough to prevent damage to the liver, a liver transplant may often be necessary if damage to the liver becomes irreversible.

Related Posts